Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Inf-sup stability of geometrically unfitted Stokes finite elements


Authors: Johnny Guzmán and Maxim Olshanskii
Journal: Math. Comp.
MSC (2010): Primary 65N30, 65N12, 76D07, 65N85
DOI: https://doi.org/10.1090/mcom/3288
Published electronically: December 22, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper shows an inf-sup stability property for several well-known 2D and 3D Stokes elements on triangulations which are not fitted to a given smooth or polygonal domain. The property implies stability and optimal error estimates for a class of unfitted finite element methods for the Stokes and Stokes interface problems, such as Nitsche-XFEM or cutFEM. The error analysis is presented for the Stokes problem. All assumptions made in the paper are satisfied once the background mesh is shape-regular and fine enough.


References [Enhancements On Off] (What's this?)

  • [1] S. Amdouni, K. Mansouri, Y. Renard, M. Arfaoui, and M. Moakher, Numerical convergence and stability of mixed formulation with X-FEM cut-off, European Journal of Computational Mechanics/Revue Européenne de Mécanique Numérique 21 (2012), no. 3-6, 160-173.
  • [2] John W. Barrett and Charles M. Elliott, A finite-element method for solving elliptic equations with Neumann data on a curved boundary using unfitted meshes, IMA J. Numer. Anal. 4 (1984), no. 3, 309-325. MR 752608, https://doi.org/10.1093/imanum/4.3.309
  • [3] John W. Barrett and Charles M. Elliott, Finite element approximation of the Dirichlet problem using the boundary penalty method, Numer. Math. 49 (1986), no. 4, 343-366. MR 853660, https://doi.org/10.1007/BF01389536
  • [4] John W. Barrett and Charles M. Elliott, Fitted and unfitted finite-element methods for elliptic equations with smooth interfaces, IMA J. Numer. Anal. 7 (1987), no. 3, 283-300. MR 968524, https://doi.org/10.1093/imanum/7.3.283
  • [5] Roland Becker, Erik Burman, and Peter Hansbo, A Nitsche extended finite element method for incompressible elasticity with discontinuous modulus of elasticity, Comput. Methods Appl. Mech. Engrg. 198 (2009), no. 41-44, 3352-3360. MR 2571349, https://doi.org/10.1016/j.cma.2009.06.017
  • [6] M. Bercovier and O. Pironneau, Error estimates for finite element method solution of the Stokes problem in the primitive variables, Numer. Math. 33 (1979), no. 2, 211-224. MR 549450, https://doi.org/10.1007/BF01399555
  • [7] Christine Bernardi, Martin Costabel, Monique Dauge, and Vivette Girault, Continuity properties of the inf-sup constant for the divergence, SIAM J. Math. Anal. 48 (2016), no. 2, 1250-1271. MR 3479696, https://doi.org/10.1137/15M1044989
  • [8] Christine Bernardi and Geneviève Raugel, Analysis of some finite elements for the Stokes problem, Math. Comp. 44 (1985), no. 169, 71-79. MR 771031, https://doi.org/10.2307/2007793
  • [9] D. Boffi, F. Brezzi, and M. Fortin, Finite elements for the stokes problem, Mixed finite elements, compatibility conditions, and applications (D. Boffi and L. Gastaldi, eds.), Springer, 2008, Lecture Notes in Mathematics. Springer Verlag. Vol. 1939, pp. 45-100.
  • [10] Daniele Boffi and Lucia Gastaldi, A finite element approach for the immersed boundary method, Comput. & Structures 81 (2003), no. 8-11, 491-501. In honour of Klaus-Jürgen Bathe. MR 2001876, https://doi.org/10.1016/S0045-7949(02)00404-2
  • [11] M. E. Bogovskiĭ, Solution of the first boundary value problem for an equation of continuity of an incompressible medium, Dokl. Akad. Nauk SSSR 248 (1979), no. 5, 1037-1040 (Russian). MR 553920
  • [12] Susanne C. Brenner and L. Ridgway Scott, The Mathematical Theory of Finite Element Methods, 3rd ed., Texts in Applied Mathematics, vol. 15, Springer, New York, 2008. MR 2373954
  • [13] Erik Burman, Ghost penalty, C. R. Math. Acad. Sci. Paris 348 (2010), no. 21-22, 1217-1220 (English, with English and French summaries). MR 2738930, https://doi.org/10.1016/j.crma.2010.10.006
  • [14] Erik Burman, Susanne Claus, Peter Hansbo, Mats G. Larson, and André Massing, CutFEM: discretizing geometry and partial differential equations, Internat. J. Numer. Methods Engrg. 104 (2015), no. 7, 472-501. MR 3416285, https://doi.org/10.1002/nme.4823
  • [15] Erik Burman and Peter Hansbo, Fictitious domain finite element methods using cut elements: II. A stabilized Nitsche method, Appl. Numer. Math. 62 (2012), no. 4, 328-341. MR 2899249, https://doi.org/10.1016/j.apnum.2011.01.008
  • [16] Erik Burman and Peter Hansbo, Fictitious domain methods using cut elements: III. A stabilized Nitsche method for Stokes' problem, ESAIM Math. Model. Numer. Anal. 48 (2014), no. 3, 859-874. MR 3264337, https://doi.org/10.1051/m2an/2013123
  • [17] Laura Cattaneo, Luca Formaggia, Guido Francesco Iori, Anna Scotti, and Paolo Zunino, Stabilized extended finite elements for the approximation of saddle point problems with unfitted interfaces, Calcolo 52 (2015), no. 2, 123-152. MR 3348149, https://doi.org/10.1007/s10092-014-0109-9
  • [18] A. Y. Chernyshenko and M. A. Olshanskii, Non-degenerate Eulerian finite element method for solving PDEs on surfaces, Russian J. Numer. Anal. Math. Modelling 28 (2013), no. 2, 101-124. MR 3043557, https://doi.org/10.1515/rnam-2013-0007
  • [19] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, Classics in Applied Mathematics, vol. 40, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. Reprint of the 1978 original [North-Holland, Amsterdam; MR0520174 (58 #25001)]. MR 1930132
  • [20] M. Crouzeix and P.-A. Raviart, Conforming and nonconforming finite element methods for solving the stationary Stokes equations. I, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 7 (1973), no. R-3, 33-75. MR 0343661
  • [21] Klaus Deckelnick, Charles M. Elliott, and Thomas Ranner, Unfitted finite element methods using bulk meshes for surface partial differential equations, SIAM J. Numer. Anal. 52 (2014), no. 4, 2137-2162. MR 3249369, https://doi.org/10.1137/130948641
  • [22] John Dolbow and Isaac Harari, An efficient finite element method for embedded interface problems, Internat. J. Numer. Methods Engrg. 78 (2009), no. 2, 229-252. MR 2510520, https://doi.org/10.1002/nme.2486
  • [23] Alexandre Ern and Jean-Luc Guermond, Theory and Practice of Finite Elements, Applied Mathematical Sciences, vol. 159, Springer-Verlag, New York, 2004. MR 2050138
  • [24] Thomas-Peter Fries and Ted Belytschko, The extended/generalized finite element method: an overview of the method and its applications, Internat. J. Numer. Methods Engrg. 84 (2010), no. 3, 253-304. MR 2732652, https://doi.org/10.1002/nme.2914
  • [25] G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations: Steady-state problems, 2nd ed., Springer Monographs in Mathematics, Springer, New York, 2011. MR 2808162
  • [26] Pierre Grisvard, Elliptic Problems in Nonsmooth Domains, Classics in Applied Mathematics, vol. 69, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2011. Reprint of the 1985 original [ MR0775683]; With a foreword by Susanne C. Brenner. MR 3396210
  • [27] Sven Groß, Maxim A. Olshanskii, and Arnold Reusken, A trace finite element method for a class of coupled bulk-interface transport problems, ESAIM Math. Model. Numer. Anal. 49 (2015), no. 5, 1303-1330. MR 3423226, https://doi.org/10.1051/m2an/2015013
  • [28] Sven Groß and Arnold Reusken, An extended pressure finite element space for two-phase incompressible flows with surface tension, J. Comput. Phys. 224 (2007), no. 1, 40-58. MR 2322259, https://doi.org/10.1016/j.jcp.2006.12.021
  • [29] Anita Hansbo and Peter Hansbo, An unfitted finite element method, based on Nitsche's method, for elliptic interface problems, Comput. Methods Appl. Mech. Engrg. 191 (2002), no. 47-48, 5537-5552. MR 1941489, https://doi.org/10.1016/S0045-7825(02)00524-8
  • [30] Anita Hansbo and Peter Hansbo, A finite element method for the simulation of strong and weak discontinuities in solid mechanics, Comput. Methods Appl. Mech. Engrg. 193 (2004), no. 33-35, 3523-3540. MR 2075053, https://doi.org/10.1016/j.cma.2003.12.041
  • [31] Peter Hansbo, Mats G. Larson, and Sara Zahedi, A cut finite element method for a Stokes interface problem, Appl. Numer. Math. 85 (2014), 90-114. MR 3239219, https://doi.org/10.1016/j.apnum.2014.06.009
  • [32] Matthias Kirchhart, Sven Groß, and Arnold Reusken, Analysis of an XFEM discretization for Stokes interface problems, SIAM J. Sci. Comput. 38 (2016), no. 2, A1019-A1043. MR 3479700, https://doi.org/10.1137/15M1011779
  • [33] G. Legrain, N. Moës, and A. Huerta, Stability of incompressible formulations enriched with X-FEM, Comput. Methods Appl. Mech. Engrg. 197 (2008), no. 21-24, 1835-1849. MR 2417162, https://doi.org/10.1016/j.cma.2007.08.032
  • [34] Zhilin Li, The immersed interface method using a finite element formulation, Appl. Numer. Math. 27 (1998), no. 3, 253-267. MR 1634348, https://doi.org/10.1016/S0168-9274(98)00015-4
  • [35] Zhilin Li, Tao Lin, and Xiaohui Wu, New Cartesian grid methods for interface problems using the finite element formulation, Numer. Math. 96 (2003), no. 1, 61-98. MR 2018791, https://doi.org/10.1007/s00211-003-0473-x
  • [36] André Massing, Mats G. Larson, Anders Logg, and Marie E. Rognes, A stabilized Nitsche fictitious domain method for the Stokes problem, J. Sci. Comput. 61 (2014), no. 3, 604-628. MR 3268662, https://doi.org/10.1007/s10915-014-9838-9
  • [37] André Massing, Mats G. Larson, Anders Logg, and Marie E. Rognes, A stabilized Nitsche overlapping mesh method for the Stokes problem, Numer. Math. 128 (2014), no. 1, 73-101. MR 3248049, https://doi.org/10.1007/s00211-013-0603-z
  • [38] Maxim A. Olshanskii, Arnold Reusken, and Jörg Grande, A finite element method for elliptic equations on surfaces, SIAM J. Numer. Anal. 47 (2009), no. 5, 3339-3358. MR 2551197, https://doi.org/10.1137/080717602
  • [39] Maxim A. Olshanskii, Arnold Reusken, and Xianmin Xu, An Eulerian space-time finite element method for diffusion problems on evolving surfaces, SIAM J. Numer. Anal. 52 (2014), no. 3, 1354-1377. MR 3215065, https://doi.org/10.1137/130918149
  • [40] Arnold Reusken, Analysis of trace finite element methods for surface partial differential equations, IMA J. Numer. Anal. 35 (2015), no. 4, 1568-1590. MR 3407236, https://doi.org/10.1093/imanum/dru047
  • [41] Henning Sauerland and Thomas-Peter Fries, The extended finite element method for two-phase and free-surface flows: a systematic study, J. Comput. Phys. 230 (2011), no. 9, 3369-3390. MR 2780468, https://doi.org/10.1016/j.jcp.2011.01.033
  • [42] B. Schott and W. A. Wall, A new face-oriented stabilized XFEM approach for 2D and 3D incompressible Navier-Stokes equations, Comput. Methods Appl. Mech. Engrg. 276 (2014), 233-265. MR 3212334, https://doi.org/10.1016/j.cma.2014.02.014
  • [43] Elias M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095
  • [44] R. Verfürth, Error estimates for a mixed finite element approximation of the Stokes equations, RAIRO Anal. Numér. 18 (1984), no. 2, 175-182. MR 743884, https://doi.org/10.1051/m2an/1984180201751
  • [45] Qiuliang Wang and Jinru Chen, A new unfitted stabilized Nitsche's finite element method for Stokes interface problems, Comput. Math. Appl. 70 (2015), no. 5, 820-834. MR 3378970, https://doi.org/10.1016/j.camwa.2015.05.024

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30, 65N12, 76D07, 65N85

Retrieve articles in all journals with MSC (2010): 65N30, 65N12, 76D07, 65N85


Additional Information

Johnny Guzmán
Affiliation: Division of Applied Mathematics, Brown University, Providence, Rhode Island 02912
Email: johnny_guzman@brown.edu

Maxim Olshanskii
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204
Email: molshan@math.uh.edu

DOI: https://doi.org/10.1090/mcom/3288
Keywords: XFEM, cutFEM, Stokes problem, LBB condition, finite elements
Received by editor(s): May 31, 2016
Received by editor(s) in revised form: December 3, 2016, April 11, 2017, and April 18, 2017
Published electronically: December 22, 2017
Additional Notes: The first author was partially supported by NSF through the Division of Mathematical Sciences grant 1318108.
The second author was partially supported by NSF through the Division of Mathematical Sciences grants 1522252, 1717516.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society